Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


only protease inhibitors are left
Apr 23, 2007

I am resistant to all NRTIs. I tried Sustiva but had to stop because of a horrible rash and neurological side effects. I tried Viramune but after one week I have a rash. I'm not resistant to any PIs, but can PIs only do the job? I've been positive for 16 years and I'm 50. I've been so fortunate but I feel like my luck is about to run out. Right now I am taking 200 mg Norvir, 300 mg Reyataz and 200 mg Viramune, which I expect I will have to stop now. Thank you for your time.

Response from Dr. Sherer

There is a great deal of information that I lack that I would need to make specific suggestions in your situation, so I will make some observations and suggest that you take them with your concerns and speak to your doctor about them.

First, even when you have broad NRTI resistance, as it sounds like you do, there may be a role for continuing one or more NRTIs. For example, many clinicians choose to continue lamivudine (Epivir or 3TC) because 1) it retains the potency to lower the viral load by one-half log in the presence of the M184V mutation, which is its primary mutation; and 2) 3TC resistance is associated with a reduction in the replication capacity of the virus, which has been associated with a slower rate of CD4 cell decline and lesser increases in virus load when it is retained in a salvage regimens.

So I suggest that you talk to your doctor about the NRTI resistance. Is it based one or more genotype results, or was there also a phenotpye resistance test done? The phenotype measures your virus against each drug and shows its ability to inhibit viral replication compared to wild type. Phenotypes are more useful in the presence of complex genotypes in treatment experienced patients. Other NRTIs for which partial activity may be retained, in spite of a genotype that suggests full resistance, include tenofovir, abacavir, and didanosine.

Secondly, I suggest that you see your doctor and discuss what to do about the rash you are experiencing on NVP, as well as have your liver enzymes checked. You should be aware that 1/3 patients on NVP have a rash, but only 3-5% are severe and require drug discontinuation. For the rest, continuation of the current dose is safe, and in most cases the rash will resolve. Factors associated with more severe rash that should prompt you and your doctor to stop NVP include fever, severe itching, and blistering in the mouth.

There is a great deal of interest in the use of PIs as sole treatment, and some successes, but I would still consider this to be a research question. I would agree with your doctor that your best course at present is to take a boosted PI with two other active agents, and, as above, I would include 3TC in that regimen.

You can also talk about other new drugs that are available or will soon be available by expanded access for patients who have heavy drug resistance. These include: tipranavir; darunavir; etravirine; miraviroc; reltagravir (Merck 0518 integrase inhibitor).

So, in sum: - talk to your doctor about your concerns - ask whether a phenotype resistance test was done, and, if so, what were the results - consider a regimen with lamivudine included - consider other NRTIs that may have partial activity, such as TDF, DDI, or ABC - check your liver enzymes and discuss the management of your NVP rash with your doctor - talk to your doctor about other future ART options


Previous
Am I resistance?
Next
resistance

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement